Patient :I have a large sore on the side of my tongue just below my teeth. It appeared 2 days ago initially as an oval shape and white/opaque, then turned to a brownish color. Most recently it has become red with small white bumps. I was diagnosed with thyroid cancer last August, treatment included full thyroidecromy and radioactive iodine. I am sexually active, being 3 weeks since my last activity. What do these symptoms suggest?
Symptoms: Large red sore on side of tongue, sore throat on the same side
Thanks for your query and clear picture.
Noted the history of total thyroidectomy and radioactive iodine for thyroid cancer, on Levothyroxine.
Seen the picture you have provided and gone through your elucidate history of development of the large red sore on the side of the tongue and sore throat on the same side.
This appears to be a condition called 'Aphthoid ulcer', the exact etiology why it occurs is not known although this appears more commonly in people with colitis or weakened immunity.
The probable reason of sore throat may be the similar ulcer in the throat too.
I would advise you the following:
These are usually self-limiting, yet one needs treatment as they are really very sore and troublesome.
- Local application of astringent gels available in Pharmacy.
- Pain killers with anti-inflammatory property like Ibuprofen if it suits you.
- Take sips of water frequently as they help cleaning the oral and pharyngeal cavity.
- Consult you PCP - Physician or ENT, as some Doctors prefer to give oral or topical steroids and they do help early healing.
- Treatment of associated problems like colitis if you have.
- Continue your Levothyroxine
This does not appear to be related to your sexual activity.
I hope this answer helps you, please feel free to ask for further relevant queries if you need to or if you feel that there is a gap-of-communication.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.